Ohio, 2017

Hail in Ohio, August 21, 2017

August 21, 2017 · NWS CLE · 4 events in 3 counties and zones

A line of thunderstorms moved across northern Ohio. There were a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A line of thunderstorms moved across northern Ohio. There were a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 21, 2:29 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 21, 2:29 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
329 PM EDT Mon Aug 21 2017

.SYNOPSIS...
High pressure over the region will continue to move east of the
area tonight. Low pressure will move northeast across the Great
Lakes Tuesday, forcing a cold front through the region by
Tuesday night. High pressure will build east across the region
Wednesday through the first half of the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Scattered convection has developed across western Ohio. Models
continue to indicate an eastward expansion of this activity through
the afternoon/early evening. SPC has maintained a marginal risk,
mainly for wind damage, and with up to 2000-3000 j/kg SBCAPE, 1000-
1200 j/kg DCAPE and ~30 kts of 0-6km bulk shear, agree that a few
more organized clusters of storms could produce damaging winds and
possibly hail. Expecting the bulk of this activity to wind down
around 01Z-04Z timeframe. Much of the overnight will remain dry for
the forecast area.

Most of the models are indicating some type of prefrontal
trough/scattered convection moving into the area late in the
overnight into tomorrow morning. This may hamper the severe risk
across the area a bit, depending on the amount of cloud cover and
ongoing convection. Main synoptic front will not push into the area
until late Tuesday afternoon through Tuesday evening. It is possible
that the prefrontal trough will become the dominant severe threat,
pushing the bulk of the activity southeast of the forecast area.
Additional redevelopment is possible along and just ahead of the
main synoptic front, but the severe threat would be considerably
diminished. Timed pops tomorrow to reflect this scenario, with the
highest pops east of the I-71 corridor during the afternoon.

No major changes to the temperatures through Tuesday, with a degree
or two drop for lows Tuesday night as cold front moves through the
area.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
The short term begins Wednesday with models showing an upper
low over Ontario and cyclonic flow across the Great Lakes. A
short wave with some limited moisture will be dropping southeast
across the lakes and will move into the region during the
afternoon Wednesday. Looked at forecast sounding for KERI and is
shows low level lake cape and moisture below 700 mb in the
afternoon and evening. For this will have a band of chance pops
for showers from Wednesday afternoon through Wednesday night.
Thursday a rather sharp short wave rotates through the Great
Lakes so will continue chance pops most places. Thursday night
and Friday high pressure builds in so will keep forecast dry.
Temps below normal through the period.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
By Saturday large area of Canadian high pressure will extend
from james bay south across all of The Great Lakes. Models
continue to track the high slowly east across the Lakes. Expect
dry conditions with mostly sunny skies and mild temperatures
through the weekend. Models begin to diverge late in the period.
Models a little slower than ydy. ECMWF moves next system
through late Monday into Monday night while GFS continues strong
ridge over the Eastern Lakes. For now will continue with the
ECMWF solution and keep low chance pops going for next Monday.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Scattered TSRA expected to move across the area this afternoon.
Went with a VCTS mention at most sites, with a TEMPO TSRA at
KFDY, KCAK, KCLE and KMFD. This activity should diminish shortly
after 00Z, with a period of dry weather and VFR conditions. Cold
front will approach the area from the west towards 12Z tomorrow,
with scattered TSRA possible through the day, impacting most of
the TAF sites. Only confident enough for VCTS mention at this
point with uncertainty in the exact timing and coverage. Low
level jet increases tonight ahead of the front, with a brief
period of LLWS possible, but only included mention at KFDY and
KTOL at this point.

OUTLOOK...Non-VFR likely in scattered showers and thunderstorms
Tuesday night across eastern sites, then mainly VFR conditions
after.

&&

.MARINE...
High pressure now off the east coast as low pressure develops from
Nebraska and Iowa to Wisconsin. This low will strengthen overnight
as it moves northeast across the central Great Lakes.  The low will
reach southeast Ontario by Tuesday morning.  A trailing cold front
will cross the lake Tuesday afternoon and evening.  Expecting
southwest winds to increase on Tuesday to 15 to 25 knots ahead of
the front with winds dropping to 15 to 20 knots tuesday night as
they turn northwest behind the front. Will issue a small craft
advisory  for Lake Erie starting at 10am Tuesday lasting through
10am Wednesday. Winds will remain northwest on Wednesday at 15 knots
or so so there is a chance the small craft advisory may need to be
extended east third.  Either way the lake should continue rough
through the day.  Wednesday and Wednesday night through Saturday
high pressure will build across the lakes from central Canada. North
winds Thursday should turn more northeast Friday and Saturday. Again
would expect choppy conditions but at 5 to 15 knots expect waves
will be well under advisory levels.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from Tuesday morning through Tuesday
     evening for OHZ010>012-089.
PA...Beach Hazards Statement from Tuesday morning through Tuesday
     evening for PAZ001.
MARINE...Small Craft Advisory from 10 AM Tuesday to 10 AM EDT Wednesday
     for LEZ146>149.
     Small Craft Advisory from 10 AM Tuesday to 4 AM EDT Wednesday
     for LEZ142>145.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...TK
LONG TERM...DJB
AVIATION...Greenawalt
MARINE...TK
Hazardous weather outlook, Aug 21, 2:32 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
332 PM EDT Mon Aug 21 2017

LEZ142-143-162-163-OHZ003-006>008-017-221945-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-Lucas-Wood-
Ottawa-Sandusky-Hancock-
332 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for Lake Erie and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-144>149-164>169-OHZ009-013-014-018>023-027>033-036>038-047-
PAZ002-003-221945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Erie-Geauga-
Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Southern Erie-
332 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk for severe thunderstorms Tuesday as a cold
front moves through the area. The main threat will be strong
damaging thunderstorm wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>012-089-PAZ001-221945-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
332 PM EDT Mon Aug 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a slight risk for severe thunderstorms Tuesday as a cold
front moves through the area. The main threat will be strong
damaging thunderstorm wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 2:03 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
303 PM EDT MON AUG 21 2017

OHZ006-017-018-027-212000-
Seneca-Wyandot-Wood-Hancock-
303 PM EDT MON AUG 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SENECA...NORTHERN
WYANDOT...SOUTHERN WOOD AND HANCOCK COUNTIES...

At 303 PM EDT, strong thunderstorms were clustered over Findlay,
moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Findlay, Tiffin, Fostoria, Bluffton, North Baltimore, McComb, Forest,
Arlington, Green Springs, Bloomville, Sycamore, Arcadia, Rawson,
Vanlue, Van Buren, New Riegel, Carey, Attica, Bloomdale and
Bettsville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4117 8388 4126 8342 4125 8284 4100 8283
      4099 8311 4092 8311 4081 8348 4082 8351
      4082 8388
TIME...MOT...LOC 1903Z 259DEG 29KT 4104 8363

Mottice

The radar

The Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sandusky

When
August 21, 2:38 PM EST
Where
Sandusky County, Clyde
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.320, -82.970

Penny sized hail was observed.

Hail, Sandusky

When
August 21, 2:39 PM EST
Where
Sandusky County, Green Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.250, -83.050

Hail the size of quarters was observed.

Hail, Trumbull

When
August 21, 3:09 PM EST
Where
Trumbull County, Niles
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -80.770

Nickel sized hail was observed.

Hail, Erie

When
August 21, 3:26 PM EST
Where
Erie County, Huron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.380, -82.550

Hail the size of quarters was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719046, 719047, 719048, 719045.